Publish in this journal
Journal Information
Vol. 61. Issue 8.
Pages 894-896 (August 2008)
Share
Share
Download PDF
More article options
Vol. 61. Issue 8.
Pages 894-896 (August 2008)
DOI: 10.1016/S1885-5857(08)60242-X
Full text access
Contrast Neurotoxicity Following Percutaneous Revascularization
Neurotoxicidad por contraste después de revascularización percutánea
Visits
6507
Iria A Gonzáleza, Cristina Tapiaa, Carolina Hernández-Luisa, José Alberto San Romána
a Servicio de Cardiología, Hospital Clínico Universitario de Valladolid, Valladolid, España,
This item has received
6507
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text

To the Editor:

Percutaneous coronary intervention has displaced revascularization surgery in increasingly complex cases. At times, this requires longer procedures and the use of larger doses of contrast. The principal problem arising from these situations is the nephrotoxic effect of the contrast material, whether ionic or non-ionic,1,2 and neurological complications as striking as the one we present here have also been recorded.

We present the case of a 70-year-old woman, with a personal history of arterial hypertension and degenerative aortic valve disease with mild stenosis and normal ventricular function, who was admitted electively to undergo cardiac catheterization because of recent onset effort angina. Renal function was normal (creatinine base value, 1.1 mg/dL; clearance, 46.21 mL/min/1.73m2). The cardiac catheterization showed diffused coronary artery disease with poor distal beads that had undergone partial percutaneous revascularization; a second intervention was pending. Due to technical difficulties, the procedure was lengthy. A conventional ionic contrast material was used, given the absence of signs of renal insufficiency at the time of catheterization. It was necessary to use 1500 mL of contrast material, for which reason, following the intervention, intravenous N-acetylcysteine and abundant hydration with physiological saline (100 mL/h) were administered to prevent nephropathy due to the contrast. The patient was admitted to the cardiac ward for observation. Upon arrival, she experienced a convulsive episode, which subsided spontaneously after 3 minutes. Following the episode she was conscious and aware, with no evidence of neurological focality or stiff neck. Likewise, there was no headache. Analysis showed no ionic alterations and the glycaemia level was normal. An urgent cranial computed tomography (CT) was performed (Figure 1), which showed hyperdensity of cerebral sulci, fundamentally in the right frontal area, indicative of a diffuse subarachnoid haemorrhage, without an apparent source of bleeding. No dilation, intraventricular haemorrhages, or focal parenchymal lesions were observed. The patient experienced myoclonus which subsided with diazepam, and the cranial CT was repeated 24 hours later (Figure 2), with practically normal results. The rapid resolution of the CT findings and the absence of neurological antecedents and after-effects point to the neurotoxicity of the contrast material as the most probable cause.2

Figure 1. Cranial CT without contrast: axial view of lateral ventricles showing hyperdensity of the cerebral sulci that are most noticeable in the right frontal area, compatible with a subarachnoid space haemorrhage.

Figure 2. Control cranial CT: discrete hyperdensity in the right frontal area.

Given a patient with a neurological episode following cardiac catheterization, the most frequent aetiology is ischemia3; however, as this case indicates, neurological complications caused by the contrast have been described. Although they are infrequent, it should be known that they include convulsions,4 cortical blindness,5,6 and transitory general amnesia.7,8 The aetiology remains unclear, but it has been theorised that the most likely mechanism is the osmotic rupture of the blood-brain barrier,2,5,7 which would permit contrast material to reach the subarachnoid space, where it would directly affect neuronal stimulation and excitation.1

Before carrying out the angiography, it is necessary to identify those patients with the highest risk of suffering toxic effects, the most frequent of which is nephropathy. In addition, any recent history of convulsions, asthma, or known allergies should be analysed. Elderly patients, with a previous history of renal insufficiency or diabetic nephropathy, or those in unstable condition, are at greater risk for toxicity.9 In this way, hydration is recommended for all patients before receiving the contrast injection, as is the use of non-ionic or low-osmolar contrast, which reduces the risk of an adverse reaction.10

This case teaches us that, having ruled out ischemia, some neurological symptoms following cardiac catheterisation may be due to contrast-induced toxicity. This diagnosis can be confirmed in the case of rapid resolution of the neurological symptoms and CT hyperdensity findings.

Bibliography
[1]
Bush WH, Swanson DP..
Acute reactions to intravascular contrast media: types, risk factors, recognition, and specific treatment..
AJR Am J Roentgenol, 157 (1991), pp. 1153-61
[2]
Frye RE, Newburger JW, Nugent A, Sahin M..
Focal seizure and cerebral contrast retention after cardiac catheterization..
Pediatr Neurol, 32 (2005), pp. 213-6
[3]
Brady AP..
Transient partial amnesia following coronary and peripheral arteriography..
Eur Radiol, 15 (2005), pp. 1493-4
[4]
Sharp S, Stone J, Beach R..
Contrast agent neurotoxicity presenting as subarachnoid hemorrhage..
Neurology, 52 (1999), pp. 1503
[5]
Lantos G..
Cortical blindness due to osmotic disruption of the blood brain barrier by angiographic contrast material: CT and MRI studies..
Neurology, 39 (1989), pp. 567-71
[6]
Foltys H, Krings T, Block F..
Cerebral contrast medium extravasation after coronary angiography..
Nervenarzt, 74 (2003), pp. 892-5
[7]
Yildiz A, Yencilek E, Demir Apaydin F, Nass Duce M, Ozer C, Atalay A..
Transient partial amnesia complicating cardiac and peripheral arteriography with non-ionic contrast medium..
Eur Radiol, 13 (2003), pp. 113-5
[8]
Brady AP, Hough DM, Lo R, Gill G..
Transient global amnesia after cerebral angiography with iohexol..
J Can Assoc Radiol, 44 (1993), pp. 450-2
[9]
Barrett BJ..
Contrast nephrotoxicity..
J Am Soc Nephrol, 5 (1994), pp. 125-37
[10]
Contrast-induced nephropathy remains a serious complication of PCI..
J Interv Cardiol, 20 (2007), pp. 236-40
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.